Vitiligo induced by drugs: a meta-analysis of reported cases

K. Curzytek, J. Pietowska, R. Spiewak

Institute of Dermatology, Celimun Biomedical Research, Krakow, Poland

Source: Curzytek K, Pietowska J, Spiewak R. Vitiligo induced by drugs: a meta-analysis of reported cases. Abstract 1280. Allergy 2007; 62 (Suppl 83: XXVI Congress of the European Academy of Allergology and Clinical Immunology): 447.

Background: Reports on drug-induced vitiligo are scarce and scattered throughout medical literature.

Aim: To consolidate available information about this disorder.

Methods: We searched for articles about drug-induced vitiligo using PubMed and carried out a meta analysis of the articles found. We extracted information about the kind of drug that caused vitiligo and possible pathomechanism of the disease. The collected data were pooled for further analyses.

Results: Altogether, we identified 21 published cases of drug-induced vitiligo. They were induced by the following medicines: 1.anticonvulsants (carbamazepine, valproic acid, clonazepam, phenytoin), 2.antimalarial drugs (chloroquine, quinine), 3.biological drugs (interleukin-2, interleukin-4, interferon α, infliximab), 4.drugs for Parkinson's disease (tolcapone, levodopa), 5.external drugs for alopecia (diphencyprone, squaric acid dibutylester), 6.other drugs (fluphenazine, clofazimine, dopamine, hydroquinone monobenzylether ester, ganciclovir, beta-blockers, lispro insulin). Pathomechanisms of drug-induced vitiligo suggested in the reported cases can be classified into 3 groups: 1.drug-induced activation of cytotoxic T cells directed against melanocyte antigens (MART-1/MelanA, gp100, TRP-1, TRP-2), 2.drug-induced damage to sympathetic nerves that are connected by chemical synapses to melanocytes, which indirectly leads to their functional disturbances, 3.direct, cytotoxic effects of drugs on melanocytes (apoptosis). Most of suggested mechanisms of drug-induced vitiligo are speculative in their nature - there is need for systematic research in this field.

Conclusions: Drug-induced vitiligo can be provoked by drugs from different chemical and pharmacological classes. Hypotheses about its pathogenesis include autoimmune, neural or cytotoxic effects on melanocytes.

Links:

Institute of Dermatology, Krakow, Poland

International Photopatch Test Course, Krakow 2009

English-speaking dermatologist in Krakow (Cracow), Poland

Deutschsprechender Hautarzt in Krakow (Krakau), Polen

Celimun Biomedical Research - outsourcing in allergy and immunology

ELISpot.biz - training, implementation, outsourcing

© Radoslaw Spiewak (contact).
This page is part of the www.RadoslawSpiewak.net website.
Document created: 8 July 2007, last updated: 4 July 2010.